Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 22, NWS Springfield, MO

April 23, 2010Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2010, 4:10 PM CDT for Christian County, Greene County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2010, 4:10 PM CDT (21:10 UTC)
Expired
Apr 23, 2010, 4:55 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:38 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 23, 2:38 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT FRI APR 23 2010

.DISCUSSION...

...OVERVIEW...
MAIN FOCUS WITH THIS FORECAST PACKAGE WILL BE WITH THUNDERSTORMS
IN COVERAGE/INTENSITY THROUGH THE WEEKEND AS STRONG STORM SYSTEM
PUSHES ACROSS THE REGION.

...CURRENTLY...
SOME WIDELY SCATTERED/SCATTERED CONVECTION DEVELOPING OVER THE CWA
AS MLCAPES BETWEEN 700-1200 J/KG HAVE DEVELOPED WITH LITTLE OR NO
REMAINING CAP IN PLACE. SURFACE LOW STILL LOCATED IN THE CENTRAL
HIGH PLAINS WITH A WARM FRONT EXTENDING EAST SOUTHEAST DOWN
THROUGH CENTRAL MISSOURI. DEW POINTS HAVE RISEN INTO THE UPPER 50S
TO AROUND 60 ACROSS SOUTHERN MISSOURI WITH TEMPERATURES IN THE MID
70S. BACK EDGE OF MOISTURE AXIS WAS LOCATED JUST EAST OF WICHITA
TO CONCORDIA KANSAS LINE.

...FORECAST...
STORM SYSTEM WILL TRACK EAST TONIGHT INTO CENTRAL KANSAS WITH
MOISTURE AXIS SHIFTING EAST INTO SOUTHEAST MISSOURI. EXPECTING
CURRENT SCATTERED CONVECTION TO CONTINUE THROUGH THE EARLY EVENING
WITH BEST THUNDERSTORM COVERAGE GENERALLY SOUTH AND EAST OF A
BRANSON TO ROLLA LINE. ADDITIONAL LATE AFTERNOON DEVELOPMENT WILL
BE POSSIBLE AHEAD OF A DRY LINE DURING THE LATE AFTERNOON AND
EVENING WHICH WOULD PUSH INTO THE WESTERN PART OF THE CWA AFTER
00Z. AMOUNT OF INSTABILITY/SHEAR WILL ALLOW FOR THE POTENTIAL OF
ALL MODES OF SEVERE WEATHER TONIGHT. MOST OF THE PRECIPITATION
SHOULD SHIFT EAST OF THE AREA AFTER MIDNIGHT AS DRIER AIR MOVES IN
FROM THE WEST.

CONVECTION WILL AGAIN INCREASE ON SATURDAY AS THE COLD CORE UPPER
LOW MOVES ACROSS THE FORECAST AREA AND SURFACE LOW PUSHES ACROSS
NORTHERN ARKANSAS INTO THE BOOTHEEL REGION. STRONG SHEAR AND MID
LEVEL LAPSE RATES WILL BRING ANOTHER CHANCES OF SEVERE STORMS WITH
LARGE HAIL...DAMAGING WIND AND TORNADOES AGAIN ON SATURDAY...WITH
THE HIGHER RISKS ACROSS SOUTH CENTRAL MISSOURI.

THE UPPER LOW WILL TRACK TO THE NORTHEAST OF THE AREA SATURDAY
NIGHT INTO SUNDAY WITH CYCLONIC FLOW BRINGING MORE SHORTWAVE
ENERGY INTO THE REGION. HAVE INCLUDED SCATTERED
CONVECTION...MAINLY FOR THE NORTHEAST CWA ON SUNDAY.

WEST TO NORTHWEST FLOW WILL CONTINUE THROUGH TUESDAY OF
THE UPCOMING WORK WEEK. AN UPPER RIDGE WILL THEN BUILD INTO THE
REGION BEFORE THE NEXT STRONG WAVE MOVES IN THURSDAY NIGHT INTO
FRIDAY.

LINDENBERG

&&

.AVIATION...

WITH THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...PERIODS OF BELOW MVFR CONDITIONS WILL BE
POSSIBLE AT TIMES IF THE SCATTERED CELLS MOVE OVER A SITE. BUT THE
PREVAILING CONDITIONS WILL THESE STORMS WILL BE MVFR AT SGF AND
BBG AFTER 20Z AND VFR AFTER 04Z. A CLEARING OF LOW LEVEL CLOUDS
WILL OCCUR SATURDAY MORNING BEFORE THE FRONT FINALLY PASSES THROUGH
AFTER 15Z SATURDAY. PRECIPITATION AND A WIND SHIFT WILL ACCOMPANY
THE FRONTAL PASSAGE LATER SATURDAY MORNING.

CCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 23, 3:42 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT FRI APR 23 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
342 PM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

SIGNIFICANT RISK OF HAIL UP TO THE SIZE OF GOLF BALLS.
ELEVATED RISK OF THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH.
ELEVATED RISK OF TORNADOES.
SIGNIFICANT RISK OF LIGHTNING.
LIMITED RISK OF FLOODING.

DISCUSSION...

 THERE IS A SIGNIFICANT RISK FOR SEVERE THUNDERSTORMS LATE THIS
 AFTERNOON AND TONIGHT AS A STRONG STORM SYSTEM MOVES INTO THE
 PLAINS. SEVERE THUNDERSTORM POTENTIAL WILL INCREASE AS STRONG
 VERTICAL WIND SHEAR AND MODERATE INSTABILITY INTERACT WITH AN
 APPROACHING COLD FRONT. ALL MODES OF SEVERE WEATHER WILL BE
 POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY
 AN ISOLATED TORNADO. THUNDERSTORMS PRODUCING HEAVY RAIN COULD
 PRODUCED LOCALIZED FLOODING.

 SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH A FEW
 OF THESE STORMS POSSIBLY BECOMING SEVERE WITH LARGE HAIL. THE
 RISK OF SEVERE WEATHER WILL INCREASE TONIGHT MAINLY BETWEEN 6 PM
 AND 2 AM.

 AREAS ALONG AND WEST OF HIGHWAY 71 WILL SEE THE POTENTIAL OF
 ISOLATED TORNADO DEVELOPMENT LATE THIS AFTERNOON AND EVENING
 WITH THE THUNDERSTORMS THAT DEVELOP ALONG THE APPROACHING FRONT.

 THE RISK FOR ISOLATED TORNADOES WILL THEN SHIFT TO SOUTH CENTRAL
 MISSOURI THIS EVENING AND OVERNIGHT AS THE BEST WIND SHEAR SHIFTS
 INTO THIS REGION...AND INTENSE STORMS TRACK OUT OF ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 A LIMITED RISK FOR SEVERE THUNDERSTORMS AND AN ELEVATED RISK FOR
 LIGHTNING WILL PERSIST INTO SATURDAY...MAINLY OVER SOUTH CENTRAL
 MISSOURI. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
 THREATS FROM THESE STORMS. A LIMITED RISK OF FLOODING ALSO
 EXISTS FOR SATURDAY...ESPECIALLY IN THOSE AREAS THAT RECEIVE
 MULTIPLE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
 ACROSS THE OUTLOOK AREA. STAY TUNED TO THE LATEST INFORMATION ON
 THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:10 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski50 min
Apr 23, 4:01 PM CDTSevere Thunderstorm WarningSGFBarry, Stone59 min
Apr 23, 4:37 PM CDTAreal Flood AdvisorySGFGreene3 hr
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningSGFDallas, Webster49 min
Apr 23, 5:51 PM CDTSevere Thunderstorm WarningSGFHickory39 min
Apr 23, 6:08 PM CDTSevere Thunderstorm WarningSGFBenton37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.